advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Istanbul, Turkey:

I am writing on behalf of my almost eight year old son who has a nephrogenic diabetes insipidus, diagnosed at ago 20 months after dehydration tests.He has been on Moduretic (amiloride/hydrochlorothiazide), and blood sugar levels were measured from time to time since the first diagnosis which were all normal. His growth is not sufficient for his age so the doctor decided to do a bone age which was five years, six months. A long time passed without monitoring the blood sugar level, but about three moths ago, his doctors to check A1c, islet cell antibody, and oral glucose tolerance testing without stopping Moduretic treatment. His A1c was 8% (Normal: 2.6-4.8), ICA was 8 and the GTT results were as follows:

Time Glucose Insulin
0 minutes 127 mg/dlá[7.1 mmol/L] 3.41
30 minutes 232 mg/dl [12.9 mmol/L] 18.0
60 minutes 286 mg/dl [15.9 mmol/L] 26.5
90 minutes 216 mg/dl [12.0 mmol/L] 23.4
120 minutes 227 mg/dl [12.6 mmol/L] 13.9
180 minutes 212 mg/dl [11.8 mmol/L] 16.7

How can we decide if my child has diabetes mellitus or not? Shall we do the same tests after stopping the Moduretic treatment? Can the high blood sugar level because of Moduretic?

Answer:

One of the components of Moduretic is hydrochlorthiazide which can increase insulin resistance which is recognised as a problem in the treatment of high blood pressure in people with typeá2 diabetes. So, I think it is possible that the use of this drug for your son's nephrogenic diabetes insipidus may have precipitated his abnormal glucose tolerance test and also the slight elevation by local standards of his hemoglobin A1c test. I do not think however that the presence of a low titer of islet cell antibodies is sufficient to say that he is also at risk for typeá1A (autoimmune) diabetes.

The diabetogenic effect of hydrochlorthiazide seems to be dose dependent so that it may be possible that by reducing the dose of Moduretic it will be possible to achieve a better balance between the mild glucose intolerance and the management of the diabetes insipidus, but this is a decision that you will have to reach with the help of your son's doctor.

DOB

DTQ-20020404081541
Original posting 20 May 2002
Posted to Diagnosis and Symptoms and Diabetes Insipidus

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.